Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 10, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Feb 23, 2005, 9:19 AM CST for Leflore County, Sunflower County, Mississippi. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2005, 9:19 AM CST (15:19 UTC)
- Expired
- Feb 23, 2005, 10:15 AM CST
- In force
- 56 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Leflore County, MS, Sunflower County, MS
The radar
The Memphis radar (KNQA), 174 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 3.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 231519 SVRJAN MSC083-133-231615- /O.NEW.KJAN.SV.W.0010.050223T1519Z-050223T1615Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 919 AM CST WED FEB 23 2005 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI THIS INCLUDES THE CITIES OF...RULEVILLE...DREW * UNTIL 1015 AM CST * AT 919 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR RULEVILLE...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DREW BY 935 AM CST FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3376 9067 3362 9058 3403 9018 3418 9045 $$ DAB
3 follow-up statements
000 WWUS54 KJAN 231531 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 931 AM CST WED FEB 23 2005 MSC083-133-231615- /O.CON.KJAN.SV.W.0010.000000T0000Z-050223T1615Z/ SUNFLOWER MS-LEFLORE MS- 931 AM CST WED FEB 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 AM CST FOR LEFLORE AND SUNFLOWER COUNTIES... AT 931 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM NEAR DREW...MOVING NORTHEAST AT 20 MPH. RADAR DATA SUGGESTS THAT THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZED HAIL. THE SEVERE THUNDERSTORM WILL BE NEAR... DREW BY 930 AM CST STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN JACKSON. LAT...LON 3376 9067 3362 9058 3403 9018 3418 9045 $$ DAB
000 WWUS54 KJAN 231541 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 941 AM CST WED FEB 23 2005 MSC083-133-231615- /O.CON.KJAN.SV.W.0010.000000T0000Z-050223T1615Z/ SUNFLOWER MS-LEFLORE MS- 941 AM CST WED FEB 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 AM CST FOR LEFLORE AND SUNFLOWER COUNTIES... AT 941 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED...AND THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR DREW...MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SUNFLOWER COUNTY AT 950 AM CST HAIL UP TO THE SIZE OF QUARTERS HAS BEEN REPORTED TO COVER THE GROUND IN DREW. IN ADDITION...WE HAVE RECEIVED NUMEROUS REPORTS OF PENNY AND MARBLE SIZED HAIL WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3376 9067 3362 9058 3403 9018 3418 9045 $$ DAB
000 WWUS54 KJAN 231608 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1008 AM CST WED FEB 23 2005 MSC083-133-231618- /O.CAN.KJAN.SV.W.0010.000000T0000Z-050223T1615Z/ SUNFLOWER MS-LEFLORE MS- 1008 AM CST WED FEB 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR LEFLORE AND SUNFLOWER COUNTIES IS CANCELLED... AT 1008 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF SUNFLOWER AND LEFLORE COUNTIES. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN JACKSON. LAT...LON 3376 9067 3362 9058 3403 9018 3418 9045 $$ DAB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 4:12 AM CST, 5 hours 7 minutes earlier.
Area forecast discussion, Feb 23, 4:12 AM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 412 AM CST WED FEB 23 2005 .SHORT TERM... COMPLEX FORECAST TODAY THROUGH THURSDAY NIGHT. HAVE OPTED TO SIDE WITH THE CONSISTENT GLOBAL MODELS...ECMWF...UKMET AND GFS...FOR THIS PACKAGE. THESE MODELS HAVE INITIALIZED BETTER THAN THE MESOSCALE NAM...PARTICULARLY W/RT SFC FEATURES. TODAY AND TONIGHT...MAINLY COSMETIC CHANGES WERE MADE TO THE GOING FORECAST. A SFC FRONT...WHICH MY BEST APPROXIMATION PLACES IT ROUGHLY FROM SHREVEPORT LA TO PORT GIBSON AND LAUREL MS AT THIS HOUR...WILL REMAIN NEARLY STATIONARY ALL DAY. A DECENT UPPER LEVEL DISTURBANCE WILL MOVE EAST NORTHEASTWARD OUT OF THE SOUTHERN PLAINS AND DEVELOP A SFC LOW WHICH WILL MOVE ALONG THIS STALLED FRONT. ISENTROPIC LIFT...FOCUSED PRIMARILY IN THE 300K TO 310K LAYER WILL INSTIGATE PERIODS OF SHRA OVER THE AREA BEGINNING THIS MORNING OVER MY WESTERN CWFA AND BUILDING EASTWARD DURING THE AFTERNOON. IT LOOKS AS THOUGH EVERYONE WILL SEE RAINFALL TODAY AND HAVE PLACED 100 POPS EVERYWHERE...PARTICULARLY THIS AFTERNOON. TSRA WILL ALSO BE A CONCERN TODAY. NORTH OF THE SFC BOUNDARY...ELEVATED TSRA WILL BE POSSIBLE WITH LIS WEAKLY NEGATIVE AND 700-500MB LAPSE RATES AROUND 7 C/KM. SOUTH OF THE SFC BOUNDARY...CONVECTION WILL HAVE THE OPPORTUNITY TO TAKE ROOT AT THE SFC. SFC BASED CAPE OF AROUND 1000 J/KG...LIS AROUND -3C...LAPSE RATES NEAR 7 C/KM AND DEEP LAYER SHEAR OF APPROX 35 KTS SUGGEST THE POTENTIAL FOR ISOLATED SEVERE STORMS. WITH 500MB TEMPS NEAR -15C AND WET BULB ZERO HGTS LESS THAN 10 KFT...HAIL WILL BE THE PRIMARY SEVERE RISK. SHEAR IN PROXIMITY TO THE FRONT COULD PRODUCE A TORNADO OR TWO. WILL CONTINUE CURRENT WORDING IN THE HWO. TEMP WISE...WIDESPREAD CLOUD COVER WILL LIMIT HEATING POTENTIAL TODAY. THERE WILL BE A STOUT TEMP GRADIENT...RANGING FROM THE LOWER 50S IN THE DELTA TO THE UPPER 60S IN SE MS. AS PREV PACKAGE MENTIONED...RAIN WILL BE SLOWER TO MOVE OUT. HAVE BUMPED POPS TO 100 IN SE SECTIONS...TAPERING TO CHC AFTER MIDNIGHT. THINKING W/ REGARD TO QPF FOR TODAY AND TONIGHT HAS NOT CHANGED WITH 1 TO 2 INCHES OF RAINFALL EXPECTED WITH AN ISOLATED 3 INCH AMOUNT IN MY SOUTHERN CWFA. THUR AND THUR NIGHT...DIFFERENCES ABOUND THESE PERIODS. THE GLOBAL MODELS SHIFT THE COLD FRONT SOUTH OF THE AREA BY THUR AFTERNOON WHILE THE NAM IS A BIT MORE SLUGGISH. AT MANY SITES...MOS POP VALUES RANGE FROM 10 (MAV) TO 100 (NAM/FWC) PERCENT. ON THE BRIGHT SIDE... AT LEAST ONE OF THE GUIDANCE WILL BE RIGHT. WILL AGAIN SIDE WITH THE GLOBAL MODELS. HAVE TRENDED POPS TOWARD MAV VALUES THUR... MAINTAINING A SLGT CHC OF LGT SHRA IN THE NORTH AND A LOW END CHC IN THE SOUTH...CLOSEST TO THE SFC BNDRY. IF THERE IS ANY CERTAINTY IT WILL BE THE SKIES WILL CLOUD AND TEMPS WILL BE COOLER THAN EXPERIENCED THE PAST FEW DAYS. MOST OF THE AREA WILL HOVER IN THE UPPER 40S TO MIDDLE 50S THURSDAY...COOLING TO THE UPPER 30S/LOWER 40S THUR NIGHT. .LONG TERM...BY FRIDAY MORNING PCPN WILL BE ENDING IN OUR SOUTHEAST COUNTIES AS THE WEAK WAVE CONTINUES EAST OF OUR AREA ALONG THE OLD FRONTAL BOUNDARY. THE REX BLOCK WILL FINALLY BREAK DOWN IN THE WEST AND BROAD RIDGING ALOFT WILL DEVELOP OVER OUR REGION INTO THE WEEKEND. THIS WILL SHIFT THE SOUTHERN BRANCH OF THE JET STREAM FURTHER SOUTH TAKING THE FOCUS FOR RAINFALL DEVELOP INTO THE GULF AND WELL SOUTH OF OUR CWA. SFC HIGH PRESSURE CENTERED OVER THE GREAT LAKES REGION FRIDAY WILL MOVE SOUTHEAST TO THE EASTERN SEA BOARD BY SUNDAY MORNING. THIS WILL PROVIDE A COOLER AND DRIER NE FLOW INTO OUR REGION THAT WILL SERVE TO KEEP TEMPERATURES A FEW DEGREES BELOW NORMAL THROUGH THE WEEKEND. TEMPERATURES WILL REMAIN BELOW NORMAL FOR THE FIRST PART OF NEXT WEEK AS A COUPLE OF COLD FRONTS MOVE THROUGH THE AREA. LATE SUNDAY INTO MONDAY THE SFC HIGH WILL SLIDE INTO THE ATLANTIC WHILE A NORTHERN STREAM UPPER TROUGH DIGS SOUTH OVER THE CENTRAL U.S. WEAK RETURN FLOW WILL BEGIN TO INCREASE MOISTURE INTO OUR REGION WHILE CYCLOGENESIS OCCURS OVER THE GREAT LAKES. THE SFC LOW WILL LIFT NE INTO CANADA MONDAY WITH THE TRAILING COLD FRONT MOVING INTO OUR DELTA REGION BY MIDDAY MONDAY. CURRENTLY INSTABILITY LOOKS TO REMAIN LIMITED MONDAY AS THE COLD FRONT MOVES THROUGH THE AREA AND WL NOT MENTION THUNDER. THE RAIN WILL BE OVER BY TUESDAY MORNING AND HIGH PRESSURE WILL BRIEFLY MOVE ACROSS THE LOWER MISSISSIPPI VALLEY REGION. THE LARGE UPPER LOW OVER THE EASTERN U.S. WILL BEGIN TO SHIFT EAST WEDNESDAY BUT NOT BEFORE SENDING A STRONG REINFORCING COLD FRONT SOUTH ACROSS OUR REGION DURING THE DAY WEDNESDAY. GFS/GFSLR DOES GENERATE SOME QPF WITH THE FRONT BUT WL GO WITH A DRY FROPA FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 64 48 51 39 / 100 80 20 10 MERIDIAN 66 53 56 38 / 100 100 20 10 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM: GAGAN LONG TERM: MME
Hazardous weather outlook, Feb 23, 5:42 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 0542 AM CST WED FEB 23 2005 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 241142- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 0542 AM CST WED FEB 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING ALONG AND SOUTH OF A BASTROP LOUISIANA TO DE KALB MISSISSIPPI LINE. THE PRIMARY SEVERE WEATHER RISK WILL BE HAIL GREATER THAN THREE QUARTERS OF AN INCH. AN ISOLATED TORNADO CANNOT BE RULED OUT. A FRONT WILL REMAIN NEARLY STATIONARY ACROSS NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI TODAY. AN AREA OF LOW PRESSURE IS EXPECTED TO DEVELOP TO OUR WEST ALONG THE FRONT AS AN UPPER-LEVEL DISTURBANCE APPROACHES THE LOWER MISSISSIPPI VALLEY. WITH STRONG JET STREAM DYNAMICS...AN UNSTABLE AIRMASS...AND SUFFICIENT WIND SHEAR (WHICH IS THE CHANGE IN WIND DIRECTION AND/OR SPEED WITH HEIGHT)...SOME OF THESE STORMS COULD BECOME SEVERE THIS AFTERNOON. A FEW OF THESE STORMS IN THE VICINITY OF THE FRONT COULD PRODUCE A TORNADO. ...FLOODING... RAIN MAY BECOME HEAVY AT TIMES...ESPECIALLY THIS AFTERNOON...RESULTING IN THE PONDING OF WATER ON ROADWAYS. SOUTHERLY FLOW IN THE LOW LEVELS OF THE ATMOSPHERE CONTINUES TO ADVECT COPIOUS AMOUNTS OF MOISTURE INTO THE LOWER MISSISSIPPI VALLEY. AS THUNDERSTORMS DEVELOP TODAY...LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE. STORM TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON ACROSS THE AREA...HOWEVER ISOLATED 3 INCH AMOUNTS WILL BE POSSIBLE ACROSS PORTIONS OF SOUTHERN MISSISSIPPI...WHERE THUNDERSTORMS WILL BE MORE COMMONPLACE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR THIS AFTERNOON. OTHERWISE...ACTIVATION IS NOT ANTICIPATED THROUGH THE EVENING OF TUESDAY MARCH 1. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 1:12 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 48 min |
| Feb 23, 1:37 PM CST | Severe Thunderstorm Warning | JAN | Adams | 23 min |
| Feb 23, 1:56 PM CST | Severe Thunderstorm Warning | JAN | Adams, Franklin | 49 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.